Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 373, NWS St. Louis, MO

June 21, 20114 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 21, 2011, 3:43 PM CDT for 4 counties in Illinois. It was in force for 47 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 3:43 PM CDT (20:43 UTC)
Expired
Jun 21, 2011, 4:30 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Clinton County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 108 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:44 PM CDTTSTM WND GST 40New Baden, IL
Jun 21, 3:44 PM CDTHAIL 0.7New Baden, IL
Jun 21, 4:00 PM CDTTSTM WND DMGBartelso, ILSHINGLES BLOWN OFF ROOF AND A WALL FENCE BLOWN DOWN
Jun 21, 4:00 PM CDTTSTM WND DMGTrenton, ILPOWER LINES DOWN AND PEA SIZE HAIL
Jun 21, 4:00 PM CDTTSTM WND GST 60Aviston, IL
Jun 21, 4:00 PM CDTHAIL 0.2512 S Carlyle, IL
Jun 21, 4:01 PM CDTTSTM WND DMGOkawville, ILSIX TO EIGHT INCH LIMBS DOWN BLOCKING ROADWAYS.
Jun 21, 4:02 PM CDTHAIL 0.25New Minden, IL
Jun 21, 4:08 PM CDTTSTM WND GST 60Hoyleton, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:22 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-245 m²/s²
0-3 km storm-relative helicity
-164 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WUUS53 KLSX 212043
SVRLSX
ILC027-157-163-189-212130-
/O.NEW.KLSX.SV.W.0373.110621T2043Z-110621T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHEASTERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHEASTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
  WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 430 PM CDT

* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  LIVELY GROVE...OR 13 MILES SOUTH OF NEW BADEN...AND MOVING
  NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEW BADEN...NASHVILLE...BREESE...CARLYLE...NEW MEMPHIS...
  OKAWVILLE...ALBERS...TRENTON...GERMANTOWN...AVISTON...ASHLEY...ST.
  ROSE...BECKEMEYER...IRVINGTON...JAMESTOWN...WAMAC...SHATTUC...
  BOULDER...VENEDY AND CORDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3822 8915 3822 8959 3813 8958 3812 8962
      3837 8995 3866 8967 3866 8959 3874 8959
      3874 8914
TIME...MOT...LOC 2043Z 225DEG 40KT 3836 8962
WIND...HAIL 70MPH 1.00IN

$$

PHILLIPSON
1 follow-up statement
031 
WWUS53 KLSX 212123
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CDT TUE JUN 21 2011

ILC027-157-163-189-212133-
/O.EXP.KLSX.SV.W.0373.000000T0000Z-110621T2130Z/
RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL-CLINTON IL-
423 PM CDT TUE JUN 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR CLINTON...WASHINGTON...
SOUTHEASTERN ST. CLAIR AND NORTHEASTERN RANDOLPH COUNTIES WILL EXPIRE
AT 430 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 800 PM.

LAT...LON 3822 8915 3822 8959 3813 8958 3812 8962
      3837 8995 3866 8967 3866 8959 3874 8959
      3874 8914
TIME...MOT...LOC 2123Z 225DEG 40KT 3867 8922

$$

PHILLIPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:38 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 21, 1:38 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
138 PM CDT TUE JUN 21 2011

.DISCUSSION...
/254 AM CDT TUE JUN 21 2011/

MON EVENING CONVECTION OVER ERN KS/WRN MO PRODUCED A VERY STRONG
OUTFLOW BOUNDARY WITH GUSTS OVER 30 KTS AS FAR E AS UIN...SO FAR.
THIS OUTFLOW RAISES SOME UNCERTAINTY IN THE MORNING FCST AND TSRA
DEVELOPMENT. BELIEVE TSRA WILL BE SUPPRESSED THIS MORNING OUTSIDE
OF THE ONGOING CONVECTION ACROSS PORTIONS OF CNTL AND SRN MO.

MDLS PROG A S/W ROUNDING THE BASE OF THE TROF TO INITIATE TSRA
THIS AFTERNOON. HOWEVER...CAN NOT RULE OUT TSRA DEVELOPING EARLIER
AND HAVE KEPT LOW CHANCE POPS FOR THIS MORNING. STORM MODE IS FAR
FROM CLEAR CUT...BUT GIVEN SHEAR VECTOR...BELIEVE MULTICELL
CLUSTERS OR SOME FORM OF A BROKEN LINE IS MOST LIKELY. THIS LINE
SHUD MOVE EWD RATHER QUICKLY. HOWEVER...MDLS SEEM TO HAVE THE
CDFNT STALL OVER CNTL MO WITH ANOTHER S/W ROUNDING THE BASE
FINALLY KICKING IT EWD AROUND MIDNIGHT TONIGHT...EVIDENT WITH
STRONG CAA IN LOWER LEVELS. WITH THE FNT HANGING UP IN CNTL
MO...CAN NOT RULE OUT TSRA/SHRA AFTER MIDNIGHT W OF THE MIS RIVER
WITH SUPPORT FROM BACK-BUILDING ULJ. THIS IDEA IS SUPPORTED BY
SOME EXPLICIT MDL DATA.

PRECIP SHUD MOVE E OF THE CWA BY SUNRISE WED. CYCLONIC FLOW MAY
HELP PRODUCE SHRA ACROSS THE NRN HALF OF THE CWA ON WED AND POSSIBLY
INTO WED NIGHT. GIVEN WHAT ONGOING PRECIP OVER ERN NEB...AM
ANTICIPATING ONLY SHRA.

TEMPS TODAY WILL GREATLY DEPEND UPON TIMING OF TSRA DEVELOPMENT.
GIVEN THE POSSIBILITIES...HAVE GONE WITH A BLEND OF GUIDANCE TODAY
AND TONIGHT.

MDLS AGREE WELL WITH RIDGE BUILDING INTO THE AREA WED INTO THURS.
TRENDED TWD THE COOLER GUIDANCE EXPECTING CLOUD COVER AND NW FLOW.
EXTD RANGE MDLS ALSO AGREE FAIRLY WELL WITH ANOTHER ACTIVE WX
PATTERN BEGINNING ON FRI AND INTO NEXT WEEK WITH ZONAL PATTERN
SETTING UP OVER THE PLAINS. WITH THIS SETUP...EXPECT ANOTHER
SERIES OF MCS/S TRACKING ACROSS THE CWA.

TILLY
&&

.AVIATION...
/138 PM CDT TUE JUN 21 2011/
MORNING ACTIVITY CAPPED ANY ADDITIONAL STORMS FOR AWHILE. HOWEVER...
CAP BEGINNING TO BREAK WITH STORMS FIRING UP OVER SOUTHEASTERN MO.
BEST CHANCES OF STORMS WILL BE AT KSUS/KSTL...SO KEPT TEMPO MENTION
THERE WITH JUST VCNTY MENTION AT KCOU AND KUIN. ACTIVITY TO WIND
DOWN BY EARLY EVENING...THOUGH SOME ISOLATED ACTIVITY NOT OUT OF
QUESTION TIL FRONT MOVES THROUGH. DO NOT EXPECT FRONT TO MOVE
THROUGH TIL BETWEEN 11Z AND 14Z WEDNESDAY. EXPECT VFR CONDITIONS FOR
MOST TAF SITES EXCEPT IN STORMS...THOUGH KUIN COULD SEE MVFR CIGS ON
WEDNESDAY DUE TO WRAP AROUND CLOUDS AND SHOWERS. AS FOR WINDS...TO
BE GUSTY FROM THE SOUTH THIS AFTERNOON...THEN DIMINISH A BIT. THEY
WILL VEER TO THE SOUTHWEST TO WEST WITH FRONTAL PASSAGE AND PICKUP
ONCE AGAIN BY MID MORNING ON WEDNESDAY.

SPECIFICS FOR KSTL...MORNING ACTIVITY CAPPED ANY ADDITIONAL STORMS
FOR AWHILE. HOWEVER...CAP BEGINNING TO BREAK WITH STORMS FIRING UP
OVER SOUTHEASTERN MO. STORMS TO MOVE INTO METRO AREA NO LATER THAN
21Z...IF NOT SOONER. ACTIVITY TO WIND DOWN BY 01Z...THOUGH SOME
ISOLATED ACTIVITY NOT OUT OF QUESTION TIL FRONT MOVES THROUGH. DO
NOT EXPECT FRONT TO MOVE THROUGH TIL 14Z WEDNESDAY. OTHERWISE...
EXPECT VFR CONDITIONS FOR KSTL EXCEPT IN STORMS. AS FOR WINDS...TO
BE GUSTY FROM THE SOUTH THIS AFTERNOON...WITH A TROF MOVING THROUGH
AROUND 01Z THAT WILL CAUSE WINDS TO GO TO 240 FOR A BRIEF
TIME...BEFORE BACKING TO 210 AHEAD OF FRONT. THEY WILL VEER TO THE
WEST SOUTHWEST WITH FRONTAL PASSAGE AND PICKUP ONCE AGAIN BY MID
MORNING ON WEDNESDAY.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 21, 12:44 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1244 PM CDT TUE JUN 21 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1244 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. SOME STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

THE ILLINOIS RIVER AT HARDIN IS IN MAJOR FLOOD. PLEASE REFER TO
THE APPROPRIATE FLOOD STATEMENT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS RETURNS FRIDAY NIGHT THROUGH MONDAY.

THE ILLINOIS RIVER AT HARDIN WILL CONTINUE TO BE IN MAJOR FLOOD
THROUGH MID WEEK. PLEASE REFER TO THE APPROPRIATE FLOOD
STATEMENTS FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY THIS AFTERNOON
AND OVERNIGHT.

BYRD

In the hours before

Local storm report, Jun 21, 3:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
332 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             STEELEVILLE             38.01N  89.66W
06/21/2011  E0.25 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Jun 21, 3:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
333 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             CHESTERFIELD            38.65N  90.58W
06/21/2011  E0.25 INCH       ST. LOUIS          MO   EMERGENCY MNGR

            HAIL AT OLIVE BLVD. AND CHESTERFIELD PARKWAY. RELAYED
            BY ST. LOUIS CO. EOC.

&&

DYE
Local storm report, Jun 21, 3:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TSTM WND GST     SPARTA                  38.15N  89.72W
06/21/2011  E60 MPH          RANDOLPH           IL   AMATEUR RADIO

            TENT MEANT TO WITHSTAND 45 MPH WINDS BLOWN OVER.

&&

GOSSELIN
Local storm report, Jun 21, 3:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             MARISSA                 38.26N  89.75W
06/21/2011  E0.88 INCH       ST. CLAIR          IL   AMATEUR RADIO

&&

GOSSELIN
Local storm report, Jun 21, 3:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     WATERLOO                38.33N  90.16W
06/21/2011                   MONROE             IL   AMATEUR RADIO

            NUMEROUS 3 INCH DIAMTER TREE LIMBS DOWN.

&&

GOSSELIN
Local storm report, Jun 21, 3:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     MARISSA                 38.26N  89.75W
06/21/2011                   ST. CLAIR          IL   AMATEUR RADIO

            POWER LINES AND TREES DOWN.

&&

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:44 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair46 min
Jun 21, 3:14 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair, Washington46 min
Jun 21, 4:09 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison, Marion, Montgomery51 min
Jun 21, 4:40 PM CDTTornado WarningLSXFayette, Marion31 min
Jun 21, 6:34 PM CDTSevere Thunderstorm WarningLSXRandolph41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.